Texas, 2008Tornado and Damaging Winds in Texas, May 2, 2008
May 2, 2008 · NWS FWD · 3 events in 2 counties and zones
Storms developed along an advancing cold front. A tornado developed near Canton, TX, and did damage at an outdoor trade event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 8
- Property damage
- $306,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed along an advancing cold front. A tornado developed near Canton, TX, and did damage at an outdoor trade event. Several minor injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 2, 4:57 AM CST, 2 hours 33 minutes earlier.
Area forecast discussion, May 2, 4:57 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
557 AM CDT FRI MAY 2 2008
.AVIATION...
WDLY SCT SHRA/TSRA SHOULD BE PAST KAFW/KFTW/KDFW BY 12Z ISSUANCE...BUT
MAY NEED TO LINGER AT LEAST 1/2-1 HR AT KDAL/KACT TO BEGIN THE 12Z TAF
FCSTS...A PRE-FRONTAL TROUGH SHIFTS E OF I-35 CORRIDOR...WITH CD FNT
ABOUT 30-40 NM BEHIND IT. WNDS SHIFTING SW ARND 15KTS BEHIND PRE-FRONTAL
TROF...THEN GOING NW 16-19 KTS WITH GSTS TO NEAR 25 KTS BEHIND CD FNT.
WILL MAKE MINOR ADJUSTMENTS TO THESE VARIABLES.
AFTR 14Z OR SO...ALL CD FNT AND ASSOCIATED SCT SHRA/TSRA TO BE E OF
ALL N TX TAF SITES...WITH GSTY NW WNDS 15-20 KTS THIS MORNING...BACKING
WLY TO ARND 10 KTS BY 21Z THIS AFTN UNDER SKC/VFR CONDS. SECONDARY CD
FNT COMES IN TNGT BY 06Z WITH INCREASING N/NWLY WNDS 15-20 KTS WITH
LOCALLY HIGHER GSTS ONCE AGAIN IN LATTER 6 HRS OF TAF FCSTS.
&&
.PREV DISCUSSION... /ISSUED 550 AM CDT FRI MAY 2 2008/
UPDATE...
EXTENDED LOW POPS A BIT WEST OF I-35 BASED ON WIDELY SCATTERED
THUNDERSTORMS WEST OF WACO. NO OTHER CHANGES TO GRIDDED/TEXT
FORECASTS. 07/BB
DISCUSSION...
353 AM CDT
INTENSE CYCLONE AT THE SURFACE AND AT UPPER LEVELS CONTINUES TO
MOVE EAST AS AN ASSOCIATED COLD FRONT CONTINUES PUSHING SOUTHEAST
INTO NORTH TEXAS THIS MORNING. HAVE KEPT CHANCE CATEGORY POPS
GENERALLY ALONG AND EAST OF INTERSTATE 35 THIS MORNING AND ACROSS
SE COUNTIES FROM 18Z-21Z/1 PM-4 PM CDT AS FRONT SHOULD BE CLEAR OF
THIS AREA AFTER 21Z. ALTHOUGH CAP WEAKENED
OVERNIGHT...THUNDERSTORM COVERAGE AHEAD/ALONG FRONT REMAINS MOSTLY
ALONG RED RIVER IN CLOSER PROXIMITY TO BETTER LARGE-SCALE
ASCENT...ALTHOUGH A FEW SHOWERS WERE LOCATED JUST WEST OF
METROPLEX. GIVEN MUCAPES OF 3000 J/KG AHEAD OF FRONT AND
SUFFICIENT DEEP-LAYER SHEAR...WILL CONTINUE TO MENTION POTENTIAL
FOR STRONG/SEVERE STORMS AHEAD OF FRONT TODAY IN HWO. ANOTHER WIND
SHIFT DROPS SE ACROSS AREA TONIGHT WITH SURFACE RIDGE FOLLOWING
SATURDAY/SUNDAY. LOW-LEVEL MOISTURE RETURN BEGINS SUNDAY AFTERNOON
AHEAD OF NEXT SYSTEM WHICH IS HANDLED QUITE DIFFERENTLY BY EACH
MODEL. GFS CONTINUES TO DEVELOP A SLOW-MOVING CUTOFF LOW WEST OF
BAJA PENINSULA MONDAY BEFORE IT GRADUALLY OPENS INTO A PROGRESSIVE
SYSTEM ACROSS TEXAS BY WEDNESDAY NIGHT. THE ECMWF AND CANADIAN
MODELS ARE MORE PROGRESSIVE...WITH THE CANADIAN THE WEAKER OF THE
TWO. HAVE KEPT POPS LOW MONDAY THROUGH THURSDAY GIVEN
UNCERTAINTIES...BUT ONE OR MORE EPISODES OF STRONG TO SEVERE
STORMS ARE POSSIBLE DURING THE UPCOMING WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 77 54 73 50 78 / 20 5 5 0 5
WACO, TX 83 53 75 53 80 / 20 5 10 0 5
PARIS, TX 75 51 71 48 76 / 30 10 0 0 5
DENTON, TX 79 49 72 46 78 / 20 5 0 0 5
MCKINNEY, TX 80 51 71 46 77 / 20 5 0 0 5
DALLAS, TX 81 56 73 53 79 / 20 5 5 0 5
TERRELL, TX 80 56 74 50 79 / 20 10 5 0 5
CORSICANA, TX 82 57 74 53 78 / 20 10 5 0 5
TEMPLE, TX 82 59 75 54 79 / 20 5 10 5 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
99/07/05
Hazardous weather outlook, May 2, 3:30 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
430 AM CDT FRI MAY 2 2008
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
430 AM CDT FRI MAY 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
STRONG WINDS THROUGH MID AFTERNOON EAST OF A PARIS TO ROCKWALL TO
CENTERVILLE LINE. THE SEVERE WEATHER THREAT WILL END BY LATE
AFTERNOON AS A COLD FRONT MOVES EAST AND SOUTH OF THE AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AN UPPER LEVEL STORM SYSTEM APPROACHING FROM THE WEST DURING THE
UPCOMING WEEK WILL COMBINE WITH RETURNING LOW-LEVEL MOISTURE TO
RESULT IN INCREASING THUNDERSTORM CHANCES MONDAY THROUGH THURSDAY.
THE EXACT TIMING REMAINS UNCERTAIN...BUT THE POTENTIAL EXISTS FOR
ONE OR MORE EPISODES OF SEVERE THUNDERSTORMS DURING THIS TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IN THE SLIGHT RISK AREA THROUGH
MID AFTERNOON.
07
In the hours before
Special weather statement, May 2, 1:31 AM CST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
231 AM CDT FRI MAY 2 2008
TXZ091-092-102-103-020800-
MONTAGUE TX-COOKE TX-WISE TX-DENTON TX-
231 AM CDT FRI MAY 2 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
COOKE COUNTY
NORTHWESTERN DENTON COUNTY
SOUTHEASTERN MONTAGUE COUNTY
NORTHEASTERN WISE COUNTY
AT 231 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES SOUTHWEST
OF ARDMORE TO 8 MILES NORTHEAST OF NOCONA TO 8 MILES SOUTHWEST OF
NOCONA...MOVING SOUTHEAST AT 41 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE CALLISBURG...
GAINESVILLE...LINDSAY...MUENSTER...SANGER...ST. JO AND FORESTBURG.
FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF...HEAVY RAINFALL...
PEA-MARBLE SIZED HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED
FROM THESE STORMS.
IF THIS LINE OF STORMS INTENSIFIES...A SEVERE WEATHER WARNING MAY BE
NEEDED.
LAT...LON 3392 9750 3384 9744 3391 9719 3388 9716
3377 9719 3373 9714 3374 9710 3386 9708
3387 9700 3381 9693 3368 9693 3330 9724
3326 9745 3362 9787
TIME...MOT...LOC 0731Z 316DEG 36KT 3399 9734 3377 9754
3361 9768Special weather statement, May 2, 2:03 AM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
303 AM CDT FRI MAY 2 2008
TXZ091>093-020830-
MONTAGUE TX-GRAYSON TX-COOKE TX-
303 AM CDT FRI MAY 2 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
COOKE COUNTY
WESTERN GRAYSON COUNTY
SOUTHEASTERN MONTAGUE COUNTY
AT 303 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF
ARDMORE TO 15 MILES EAST OF BOWIE...MOVING EAST AT 45 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE CALLISBURG...
COLLINSVILLE...GAINESVILLE...LINDSAY...MUENSTER...POTTSBORO...ST.
JO...WHITESBORO AND FORESTBURG.
PEA-SIZED HAIL...BRIEF HEAVY RAIN...AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED FROM THESE STORMS.
IF THIS STORM LINE OF STORMS INTENSIFIES...A SEVERE WEATHER WARNING
MAY BE NEEDED.
LAT...LON 3390 9729 3391 9719 3388 9716 3377 9719
3373 9711 3386 9709 3385 9702 3396 9697
3397 9691 3387 9685 3389 9680 3384 9674
3392 9667 3390 9660 3343 9686 3346 9778
TIME...MOT...LOC 0803Z 261DEG 39KT 3399 9709 3355 9749Special weather statement, May 2, 5:20 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
620 AM CDT FRI MAY 2 2008
TXZ105-119>121-021145-
HUNT TX-DALLAS TX-ROCKWALL TX-KAUFMAN TX-
620 AM CDT FRI MAY 2 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN DALLAS COUNTY
SOUTHWESTERN HUNT COUNTY
NORTHERN KAUFMAN COUNTY
ROCKWALL COUNTY
AT 620 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF GARLAND...MOVING EAST AT 42 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE FATE...FORNEY...GARLAND...
HEATH...MESQUITE...QUINLAN...ROCKWALL...ROWLETT...ROYSE CITY AND
SUNNYVALE.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM THROUGH 645 AM.
LAT...LON 3301 9610 3273 9614 3276 9674 3294 9674
TIME...MOT...LOC 1120Z 271DEG 37KT 3285 9663
Special weather statement, May 2, 5:42 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
642 AM CDT FRI MAY 2 2008
TXZ120-121-021215-
ROCKWALL TX-KAUFMAN TX-
642 AM CDT FRI MAY 2 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN KAUFMAN COUNTY
SOUTHERN ROCKWALL COUNTY
AT 642 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF FORNEY...MOVING EAST AT 37
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE FORNEY...HEATH AND TERRELL.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3270 9651 3289 9651 3289 9629 3286 9629
3286 9625 3284 9624 3284 9608 3268 9609
TIME...MOT...LOC 1142Z 271DEG 32KT 3279 9644Special weather statement, May 2, 6:44 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
744 AM CDT FRI MAY 2 2008
TXZ122-021315-
VAN ZANDT TX-
744 AM CDT FRI MAY 2 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN VAN ZANDT COUNTY
AT 744 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTH OF WILLS POINT...MOVING EAST AT 32
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CANTON...EDGEWOOD...
FRUITVALE...GRAND SALINE AND WILLS POINT.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3253 9608 3272 9609 3277 9607 3277 9576
3276 9575 3276 9572 3272 9567 3273 9562
3270 9559 3256 9559
TIME...MOT...LOC 1244Z 270DEG 28KT 3267 9600Special weather statement, May 2, 6:46 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
746 AM CDT FRI MAY 2 2008
TXZ121-134-135-146-021315-
KAUFMAN TX-ELLIS TX-HENDERSON TX-NAVARRO TX-
746 AM CDT FRI MAY 2 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN ELLIS COUNTY
SOUTHERN KAUFMAN COUNTY
NAVARRO COUNTY
NORTHWESTERN HENDERSON COUNTY
AT 746 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
KAUFMAN TO 18 MILES EAST OF HILLSBORO...MOVING EAST AT 41 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE ALMA...ANGUS...BARRY...
BLOOMING GROVE...CANEY CITY...CORSICANA...COTTONWOOD...ENCHANTED
OAKS...EUSTACE...GRAYS PRAIRIE...GUN BARREL CITY...KEMP...KERENS...
MABANK...NAVARRO...SEVEN POINTS...TOOL AND TRINIDAD.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.
IF THIS LINE OF STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE
NEEDED.
LAT...LON 3198 9684 3205 9688 3258 9634 3253 9606
3237 9607 3235 9588 3190 9635
TIME...MOT...LOC 1246Z 282DEG 36KT 3249 9629 3205 9675Tornado, Van Zandt
- When
- May 2, 7:30 AM CST to 7:34 AM CST
- Where
- Van Zandt County, 0.67 mi N of Canton to 1.45 mi ENE of Canton
- Rating
- EF1
- Path length
- 1.33 mi
- Path width
- 75 yd
- Injuries
- 8 direct, 0 indirect
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.560, -95.871
A damage survey conducted by the National Weather Service in Fort Worth found that a tornado touched down at a park near Highway 64 and Old Kaufman Road. Several trees were damaged, a power pole was broken, and fencing was blown down. East of the park, two power poles were broken along Highway 64. A mobile home to the northeast suffered minor roof damage and a shed was damaged. The tornado then moved through the First Monday trade site, heavily damaging several trees and pushing over a trailer in the western portion of the grounds. Several vehicles were damaged by falling trees and limbs. Additional tree damage was noted as the tornado approached Highway 19. The damage swath ended about 200 yards east of Highway 19. This tornado was rated a low EF-1 with maximum sustained winds of 85-90 MPH. Two people were trapped in a van under a fallen tree in the First Monday parking lot. A truck travelling north on Highway 19 was thrown 38 yards. The driver was not injured.
Thunderstorm Wind, Van Zandt
- When
- May 2, 7:30 AM CST
- Where
- Van Zandt County, Canton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.550, -95.870
Several trees were blown down.
Thunderstorm Wind, Henderson
- When
- May 2, 7:55 AM CST
- Where
- Henderson County, Trinidad
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 32.150, -96.100
One large tree was split and another was uprooted.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, May 2, 20086 deaths · 27 injured · $61 million · EF3 · 34 events
- Tornadoes and Flooding in Missouri, May 2 to 3, 2008$15 million · EF3 · 35 events
- Tornadoes and Flash Flood in Arkansas, May 2, 20085 injured · $2.5 million · EF3 · 14 events
- Hail and Damaging Winds in Arkansas, May 2, 20081 death · 1 injured · $206,000 · 61 kt wind · 13 events
- Tornadoes and Flash Flooding in Mississippi, May 2 to 3, 2008$758,000 · EF2 · 31 events
- Tornado and Flash Flood in Arkansas, May 2, 2008$1.9 million · EF2 · 7 events
- Tornado and Flash Flooding in Tennessee, May 2, 20082 injured · $199,000 · EF2 · 12 events
- Tornadoes and Flash Flood in Mississippi, May 2 to 3, 2008$1.4 million · EF1 · 45 events
- Tornadoes and Hail in Missouri, May 2, 2008$732,000 · EF0 · 47 events
- Tornadoes and Hail in Texas, May 2, 2008$450,000 · EF1 · 10 events
- Tornadoes and Hail in Tennessee, May 2, 20083 injured · $170,000 · EF1 · 6 events
- Tornado and Hail in Arkansas, May 2, 2008$100,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98631, 98633, 99657.